Child's Epilepsy
avatar
An_254050 posted:
About 2 years ago my daughter was diagnose with Absent Seizures. I'm relatively new to this since nobody in my family nor her father's family suffers from Epilepsy. Maybe it was the fact that she wasn't full term and she was born at 34 weeks. Her first year of being diagnose she drank the medication, and was still having seizures but not as often. Second year was really though since she got a higher dose and she was having mood swings. Also she has a history in Asthma. So when winter came around, and got sick.. She was a zombie due to all the medication she was drinking. Now she's 7 years ago.. Drinking 3 different types of medications for the Absent Seizure. My daughter throws up every time she drinks the medication. I have tried giving her juice and water right after and it doesn't work. I don't know if she's tense of drinking the medication since she fuss and flight all the time. She also has been sleeping a lot lately. She falls asleep everywhere. My daughter has always been active and lately all she does is sleep. I don't know if is caused by the medication. I would like to know tips or if some parents are going through the same thing.

Thank You
Reply
 
avatar
dancer86442 responded:
Hello, Welcome to Epilepsy Community. First Tip: Start a Daily Journal. More Info under Helpful Tips. Next: Seek another opinion. epilepsytalk.com listed in Tips or Resources has A List of DRs recommended by others' w/ Epilepsy. An Epileptologist would be my next DR. They are Neuros who Specialize in Epilepsy. If you have none nearby, then ask the Next DR you call, if they Specialize in Seizure Disorders or Epilepsy. A Lot of Neuros Don't!

3 meds seems a Lot for absence seizures. I'm not a DR, but, unless these meds are controlling her seizures, then, it may be time to start from scratch. One or All those meds could be causing the excessive tiredness & Mood Swings. Your Pharmacist would be a good source for asking questions about her medications. Most ppl find the addition of B6 to Improve mood swings.


Learn about alternatives, too. Diet can Help! The Ketogenic Diet is recommended for kids, but, it is hard to follow. It is suggested the whole family eats the same. So, she doesn't feel singled out or mad because she can't eat what you eat.


Please keep us posted & Keep asking questions & Learning. Amazon.com has books for All ages. Write down titles/authors & chek w/ your local library. Talk w/ the research Librarian about any books you are interested in. Treating Epilepsy Naturally by Pat Murphy has been recommended for Adults Learning for over 20 yrs.

P.S. I may be gone for a few days. My comp is going into the shop for some maintenance. I Will be back!
Hugs Love Candi
 
avatar
saxofone1 responded:
Hello and welcome to the group,

As Candi said, 3 meds is a lot for absent seizures.

I stayed sleepy and moody during my high school years because of meds. I was always increasing, decreasing, or adding new ones. It is a roller coaster. I 'm sorry to hear about anyone going through this. Particularly a young child.

About her sleepiness, ask the doctor if her meds could be divided so that she takes the stronger dose at night. This way she could sleep off that drowsiness. Also check to see if any of her meds are availble in extended release(XR) forms. Extended release pills are those that the body takes in more slowly thus allowing for smaller doses. Thus longer lasting.

The combination of the asthma meds and the seizure meds could also be the result of her sleepiness/mood changes.
Might want to talk to your pharmacist about that.

I had my first seizure in '75 when I was in the eighth grade. School was rough. How's she doing in school? Are her teachers aware of how to handle a seizure if one occurs in school. So many school nurses/staff are unaware of how to respond.

We're here for you and your family. Hugs to your daughter.

angie
 
avatar
Gwennie0728 replied to dancer86442's response:
I thought was she's being over medicated, and she had blood work done. They were high, according to her neurologist. Even the pediatrician said that the medication is very high for a 7 year old. My daughter had 2 days without drinking the medication, and she was fine. No sleepiness, and no mood swings. So know I'm giving her the medication but only half of the portion until we see the doctor on Monday. I did research the Ketogenic Diet once, and I wasn't too comfortable with it. I'm Latina, I was brought up in a environment where big lumps of food was served, and everything was fried. I changed the way I cook, and eat.. So I have her eating healthy. She eats beets instead of rice, baked chicken instead of pork chops, No junk food. The Depakote & Zarotin it makes her over eat. I struggle with all the medication aspect. Even today when I gave her a smaller dose she said... My stomach hurts. I believe her medication has to be changed.
 
avatar
Gwennie0728 replied to saxofone1's response:
I had to get a 504 plan in school in which it will allow her to get more flexibility in class. She was falling asleep in class to a point where the nurse was calling me asking me to pick her up. I'm going to ask, because my daughter is really struggling. she Takes Depakote ( 2 Teaspoons twice a day) and Zarotin (1 Teaspoon twice a day). She also takes another medication that serves as a vitamin. I need to see what works better for her.

My daughter school grades are solid B , but she gets easily distracted and doesn't want to do the work. It takes longer than the average kid to do homework. I last about 2 hrs helping her out. I don't know if it has to do with her conditions. But I get aggravated as a parent when the child is not doing what they are suppose to. She also has a seizure action plan in school. so they are aware what they are suppose to do.

She got her first seizure January of 2011, (Well that I noticed)
Absent seizures are very difficult to notice by parents.
 
avatar
Gwennie0728 responded:
Also wanted to Thank you for the support ... It means a lot to me
 
avatar
dancer86442 replied to Gwennie0728's response:
Thank You for your replies. I realize we are a Small Community. But, we will Always be here for you.

There are other Diets you Mite feel more comfortable w/. Gluten Free, Atkins & More. on epilepsytalk.com. For Some PPl w/ Epilepsy, certain foods/additives can be triggers. Diets are usually Low Fat, so you are doing good by changing the way you cook/eat. Did you know Coconut Oil is recommended for PPL w/ Epi as a cooking/baking &/or butter substitute?

Mom, a very important Note: Never change med doses or discontinue meds w/out DR supervision. This can cause more frequent Episodes & may even cause different Types of seizures, then what she already experiences. But, I Agree, her meds Do need to be Changed. I would Insist on it. And keep it to 1 Med! For now. http://nationalseizuredisordersfoundation.org/after-diagnosis/

I hope you find the site I posted Helpful, too. I would, also, suggest you check tips/resources for epilepsyclasroom.com, link, too. They have a downloadable Teachers Sheet that her teacher should Have.

Hugs Love Candi
 
avatar
dancer86442 replied to dancer86442's response:
Scroll down & read about Brain Chemistry http://umm.edu/health/medical/reports/articles/epilepsy#ixzz2ig0lnSbu
 
avatar
saxofone1 replied to Gwennie0728's response:
Glad to hear that she is doing okay in school. The location of her seizures plus the meds could be the cause of being occasionally distracted.

HIgh school was rough for me cause of high absenteeism as well as poor recall.

Please do not adjust her meds w/o her doctor's ok/supervision. As Candi says, self-adjustments can be dangerous. More seizures, withdrawal symptoms, mood swings, etc.

You are very welcome for our support. Happy to be hear whenever I can.

angie